Services on Demand
- Cited by SciELO
- Access statistics
Revista Brasileira de Anestesiologia
Print version ISSN 0034-7094
FISCHER, Maria de Fátima Savioli et al. Pulmonary edema after topic phenylephrine absorption during pediatric eye surgery: case report. Rev. Bras. Anestesiol. [online]. 2004, vol.54, n.6, pp. 815-820. ISSN 0034-7094. http://dx.doi.org/10.1590/S0034-70942004000600011.
BACKGROUND AND OBJECTIVES: Topic phenylephrine solutions are commonly used in eye procedures to promote capillary decongestion or pupil dilation. This article describes a case of severe hypertension followed by pulmonary edema during strabismus correction procedure. Possible cause of this complication might have been systemic absorption of phenylephrine eyedrops. Our objective is to discuss preventive means for such complication as well as the most adequate treatment. CASE REPORT: Male patient, 12 years old, 50 kg, physical status ASA I, admitted for outpatient bilateral convergent strabismus correction. Patient was submitted to intravenous general anesthesia, which was maintained with continuous remifentanil and propofol infusion. After blepharus adjustment, 6 drops of topic 10% phenylephrine were applied. Five minutes after beginning of surgery, patient has developed hypertension and tachycardia, refractory to increased remifentanil and propofol dose, as well as to droperidol. Blood pressure and heart rate could be controlled after sevoflurane administration, but there has been oxygen saturation decrease with diffuse pulmonary rales by possible development of acute pulmonary edema. Furosemide was administered and anesthetic solutions were withdrawn. Patient presented progressive pulmonary improvement while blood pressure remained within normal values. Patient was discharged from PACU six hours after surgery with spontaneous ventilation in room air, and normal O2 saturation, pulmonary auscultation and blood pressure. CONCLUSIONS: Topic phenylephrine should be cautiously administered before surgery and the anesthesiologist should be informed so that measures may be taken to prevent systemic absorption of large amounts. If there is absorption, preconized management should be followed, that is, decrease blood pressure without inducing myocardial depression, as it is the case with b-blockers or calcium channel blockers. Direct action vasodilators, or a-blockers, are the options for severe hypertension induced by systemic phenylephrine absorption.
Keywords : COMPLICATIONS [acute pulmonary edema]; COMPLICATIONS [blood hypertension]; SURGERY [Ophthalmologic]; SURGERY [strabismus].